Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Did my contraception affect my fertility?
    avatar
    Hyacinth Nicole Browne, MD posted:
    Many women question what effect, if any, their prior use of contraceptives might have on their efforts to conceive.

    Contraceptives like birth control pills won't affect your ability to conceive (unless you're still taking them, of course!), but it could have a slight effect on timing, depending on which contraceptive you were taking. If you've been using the birth control pill or the ring, their effects disappear almost immediately. It's estimated that 50% of fertile women trying to conceive will get pregnant by 3 months after stopping the pill and having sex regularly. Users of mechanical methods (i.e., intrauterine devices or IUDs) also should have no delay in conception. If you use an injectable form of contraception, on the other hand, it can take longer to get back to a normal menstrual cycle and ovulation — in some women, up to 9 months after the last injection. I usually suggest that women who want to conceive immediately after discontinuing their contraceptive use other kinds besides depo-medroxyprogesterone acetate (Depo-Provera, an injectable contraceptive).

    Besides the potential delay in timing with the injectable forms of contraception, there is no increased risk of infertility from the use of hormonal forms of contraception.
    Reply
     
    avatar
    ckaillee responded:
    My name is Kaillee and I had the Mirena IUD implanted in March of 2009. My fiance and I had the Mirena removed in December 2012 and We have been trying to conceive ever since the removal. I have yet to have any luck getting pregnant. I have seen advertisements on TV for problems associated with the IUD, like causing infertility. I am really concerned. What should I do?

    Thanks,
    Kaillee


    Helpful Tips

    trying to conceive tip
    My OBGYN Lady Doctor told me to count 10 days from day one of your period... so I just started my period Friday December 2nd, so I will ... More
    Was this Helpful?
    10 of 10 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Fertility Center